Excessive Heat, Cook
- When
- August 12, 1:00 PM CST to 8:00 PM CST
- Where
- Cook forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- County Official
A 13 month old girl died of heat stress in a home in Chicago.
High temperatures reached the lower to middle 90s across much of northern Illinois.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
High temperatures reached the lower to middle 90s across much of northern Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 12, 11:30 AM CST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1230 PM CDT THU AUG 12 2010
.DISCUSSION...
1027 AM CDT UPDATE...
JUST RECEIVED NOTICE FROM IL EPA AND IN IDEM THAT AIR QUALITY ACTION
DAY HAS BEEN DECLARED FOR CHICAGO METRO AREA INCLUDING LAKE AND
PORTER IN FOR FRIDAY. HAVE UPDATED HAZARD GRID AND WILL ADD TO HWO
UPDATE SHORTLY.
AS FOR THE HEAT...VERY WEAK PRESSURE GRADIENT WITH NEARLY CALM WINDS
HAS ALLOWED LAKE BREEZE TO FORM. THIS MAY OFFER SLIGHT COOLING TO
LAKEFRONT BUT WILL ALSO HELP TRAP MOISTURE AND POLUTANTS IN MARINE
LAYER. MORNING SOUNDINGS SHOW WINDS UP TO 800 MB ONLY ABOUT 5 KNOTS
SO NOT TOO CONCERNED ABOUT MIXING DOWN DRIER AIR FROM ALOFT. WITH
LUSH CORN FIELDS AND RECENT RAINS...EXPECT DEW POINTS TO REMAIN IN
THE 70S THROUGH SATURDAY. NO CHANGES TO HEAT HEADLINES AT THIS TIME.
STILL LOOKING AT POSSIBILITY OF EXTENDING HEADLINES INTO SATURDAY.
MODELS SUGGESTING SHOWERS AND THUNDERSTOTRMS MOVING IN SATURDAY
MONRING...BUT IF SUN APPEARS BY MID DAY IT WILL HEAT UP AGAIN.
DOESNT APPEAR COOLER AIR WILL MOVE IN UNTIL SATURDAY EVENING. WILL
LOOK AT NEW GUIDANCE AND MAKE A DECISION ON A POSSIBLE EXTENSION
INTO SATURDAY SOMETIME LATER THIS AFTERNOON.
ALLSOPP
//PREV DISCUSSION...
406 AM CDT
MAIN FORECAST CONCERN IS WITH THE HOT AND HUMID CONDITIONS WHICH
HAVE BEEN ONGOING FOR THE LAST SEVERAL DAYS...AND WILL CONTINUE
THROUGH THE NEXT COUPLE OF DAYS. HAVE KEPT ONGOING HEAT ADVISORY
ACROSS THE CWA WITH THE EXCEPTION OF LIVINGSTON...FORD...IROQUOIS
COUNTIES IN ILLINOIS...AND BENTON COUNTY IN INDIANA. THE ADVISORY
HAS BEEN CANCELLED FOR THOSE COUNTIES AND REPLACED WITH A
EXCESSIVE HEAT WARNING WITH NOW FIVE COUNTIES INCLUDED IN THIS
WARNING...INCLUDING COOK COUNTY. THE HEAT WILL CONTINUE THURSDAY
AND FRIDAY AS WELL AS HIGH DEWPOINT AIR PRODUCING HIGH HEAT
INDICES ACROSS THE CWA. THE OPTION OF UPGRADING THE ADVISORY FOR
THE COUNTIES IN THE FAR SOUTHERN PORTION OF THE CWA WAS MADE BASED
ON THE DURATION OF THIS HEAT AND NOT SO MUCH ON HOW HIGH THE HEAT
INDICES WOULD GO. THE SOUTHERN COUNTIES SAW HEAT INDICES WHICH
WARRANTED AN ADVISORY ON TUESDAY...WEDNESDAY...AND NOW WILL
OBSERVE HIGH HEAT INDICES TODAY AS WELL AS FRIDAY. THIS WOULD MAKE
FOUR CONSECUTIVE DAYS OF THIS OPPRESSIVE HEAT THUS WARRANTING A
WARNING...WITH CONFIDENCE FAIRLY HIGH AS QUIET AND DRY CONDITIONS
TO PERSIST THROUGH MUCH OF FRIDAY.
PATCHY FOG THIS MORNING WILL QUICKLY BURN OFF AS MOSTLY CLEAR
SKIES ARE IN PLACE. THE EXCEPTION IS SOME SCATTERED LINGERING
STRATOCU ACROSS THE CWA...BUT ANTICIPATE THAT TO SCATTER OUT WITH
THE FOG EARLY THIS MORNING AS WE QUICKLY MIX OUT. UPSTREAM 00Z
SOUNDINGS INDICATE MUCH DRIER AIR ALOFT AS WELL AS LATEST WATER
VAPOR IMAGERY. THIS SHOULD HELP WITH MOSTLY CLEAR SKIES
TODAY...WITH FORECAST SOUNDINGS ACROSS THE CWA ALSO INDICATING THE
SAME. MADE VERY SMALL CHANGES TO ONGOING HIGH TEMPS FOR TODAY
KEEPING LOW TO MID 90S IN THE FORECAST. WITH MAIN THERMAL AXIS
STILL OVERHEAD...PLENTY OF HEATING WITH AN ABUNDANCE OF
SUNSHINE...STAGNANT AIR IN PLACE...THURSDAY WILL BE ANOTHER HOT
AND MUGGY DAY WITH HEAT INDICES REACHING 100-105. IN TERMS HOW
HIGH HEAT INDICES WILL GET...THERE COULD BE SOME LIMITING FACTORS
TODAY...WHICH ALSO MIGHT COME INTO PLAY ON FRIDAY. THE PREVIOUSLY
MENTIONED DRY SOUNDINGS FOR TODAY WILL COME INTO PLAY WITH
DEWPOINTS THIS AFTERNOON. THE DRIER AIR ALOFT MAY HAVE THE
POTENTIAL TO MIX DOWN TO THE SURFACE...ESPECIALLY WITH A GOOD
AMOUNT OF DAY TIME MIXING OCCURRING. THIS MIXING MIGHT BRING
DEWPOINTS DOWN SOME TODAY AND WOULD THEN ALSO BRING DOWN HEAT
INDICES...WHICH WAS OBSERVED ON WEDNESDAY. ANOTHER FACTOR WHICH
COULD COME IN TO PLAY FOR AREAS IMMEDIATELY NEAR LAKE MICHIGAN IS
THE POTENTIAL FOR A LAKE BREEZE. ALTHOUGH...I DONT THINK THAT
EITHER WILL PLAY A HUGE FACTOR TODAY. FIRST...DEWPOINTS ARE
CURRENTLY HIGH AND I DONT FEEL THAT THEY WILL DROP OFF TOO MUCH IN
THE DAY TO REALLY BE A STRONG LIMITING FACTOR. EITHER WAY YOU WANT
TO PUT IT...IT HAS BEEN HOT AND HUMID AND IT IS GOING TO BE HOT
AND HUMID TODAY. SECOND...WITH A WARM LAKE AND LAND AND NOT MUCH
OF A TEMP DIFFERENCE BETWEEN THE TWO TO PROVIDE A STRONG LAKE
BREEZE...I FEEL THIS WILL HAVE A VERY SMALL AFFECT ALSO. IF ONE
CAN DEVELOP TODAY...IT WILL ONLY PUSH SLIGHTLY INLAND AFFECTING A
SMALL AREA.
HEAT ON FRIDAY...ONGOING ISSUES TRANSITION INTO FRIDAY WITH FAIRLY
SIMILAR CONDITIONS TO OCCUR. ALTHOUGH...HIGH TEMPS MAY BE A TAD
COOLER IN THE FAR NORTHWEST PART OF THE CWA WITH AN APPROACHING
SYSTEM FROM THE WEST WHICH WOULD PROVIDE SOME CLOUD COVER.
ALTHOUGH SHOULD BE MINIMAL AS IT WILL BE LATE IN THE AFTERNOON
WHEN THIS OCCURS. ALSO...MODELS ARE TRYING TO BRING IN DRIER AIR
WITH AN EAST TO SOUTHEAST FLOW. THIS MIGHT BE THE CASE...SO HAVE
DROPPED DEWPOINTS DOWN SOME...BUT WITH HEAT INDICES STILL REACHING
WELL INTO ADVISORY AND WARNING CRITERIA.
CLOUDS AND PRECIP CHANCES BEGIN TO INCREASE LATE ON FRIDAY AND
CONTINUE TO INCREASE ON SATURDAY. GFS AND GEN ARE A BIT MORE
PROGRESSIVE THAN THE NAM AND ECMWF WITH BRINGING AN APPROACHING
SHORTWAVE TROUGH THROUGH THE PLAINS AND MIDWEST. SO HAVE TENDED
MORE TOWARDS THE NAM AND ECMWF WITH BEST CHANCES REMAINING IN
NORTHWEST AND NORTHERN ILLINOIS THROUGH EARLY SATURDAY. SATURDAY
WILL HAVE TO CONTINUE TO BE MONITORED FOR ANOTHER POSSIBLE HEAT
HEADLINE. IF ONSET OF CLOUD COVER AND PRECIP IS DELAYED...THEN WE
COULD POSSIBLY BE DEALING WITH ANOTHER HOT AND MUGGY DAY AS
DEWPOINTS WILL STILL BE AROUND 70 DEGREES...IF NOT INCREASING ONCE
AGAIN WITH SOUTHWEST FLOW STRENGTHENING WITH APPROACHING SYSTEM.
DID RAISE HIGH TEMPS A COUPLE OF DEGREES FROM ONGOING
FORECAST...BUT STILL KEPT WELL BELOW OF GUIDANCE DUE TO THE
POTENTIAL CLOUD COVER AND PRECIP.
RODRIGUEZ
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 18Z...
NO ADDITIONAL CONCERNS TODAY. LAKE BREEZE HAS ALREADY MOVED THROUGH
TERMINALS LATE THIS MORNING WITH LIGHT EAST-NORTHEASTERLY FLOW
BEHIND. WILL LIKELY SEE SOME VARIATION IN WIND DIRECTION DUE TO
LIGHT WIND SPEEDS.
BMD
//DISCUSSION...UPDATED 18Z...
UPPER RIDGE IN PLACE OVERHEAD WITH STRONG SUBSIDENCE KEEPING SKIES
MOSTLY CLEAR TODAY EXCEPT FOR SOME CUMULUS THAT HAS DEVELOPED FROM
DAYTIME HEATING. SURFACE HIGH EAST OF THE CHICAGO TERMINALS OVER
LAKE MICHIGAN HAS ENHANCED A LAKE BREEZE THAT HAS ALREADY PUSHED
ONSHORE THROUGH ORD/MDW LATE THIS MORNING. WINDS BEHIND THE BOUNDARY
GENERALLY OUT OF THE EAST-NORTHEAST EXPECTED TO BECOME MORE
SOUTHERLY AS THE HIGH DRIFTS TO THE EAST TONIGHT. DRIER AIR ALOFT
WILL CONTINUE TO MIX DOWN DURING THE DAY TODAY...SO EXPECT THE FOG
THREAT TO BE LESS THAN LAST NIGHT...THEREFORE DECIDED TO PULL
MENTION FROM ORD/MDW. HOWEVER...COULD STILL SEE SOME RESTRICTIONS TO
VIS AFTER 09Z FRIDAY IN AREAS LESS INFLUENCED BY URBAN HEAT ISLAND.
NEXT SIGNIFICANT WEATHER SYSTEM PROGGED TO ARRIVE LATE IN THE DAY
ON FRIDAY AS A COLD FRONT PASSES THROUGH THE AREA.
BMD
//ORD AND MDW CONFIDENCE...UPDATED 18Z...
HIGH CONFIDENCE IN VFR CONDITIONS THROUGH THE EVENING. LOW CONFIDENCE
THAT FOG WILL AFFECT MDW/ORD TERMINALS FRIDAY MORNING.
BMD
//OUTLOOK FOR ORD/MDW FOR 06Z SATURDAY-12Z THURSDAY...UPDATED 18Z...
FRIDAY NIGHT...CHC TSRA OTHERWISE VFR.
SATURDAY...CHC TSRA OTHERWISE VFR.
SUNDAY...VFR.
MONDAY...VFR.
TUESDAY...CHC TSRA OTHERWISE VFR.
WEDNESDAY...CHC TSRA OTHERWISE VFR.
BMD
&&
.MARINE...
314 AM CDT
WEAK AND DIFFUSE PATTERN CONTINUES AS A ROUGH PASSES TO THE EAST
AND ACROSS MICHIGAN TODAY. A WEAK RIDGE OF HIGH PRESSURE WILL NOSE
IN FROM THE WEST AND OVERSPREAD THE LAKES LATER TODAY. DO EXPECT
THE WINDS TO BECOME ONSHORE LATER THIS AFTERNOON...BUT DONT EXPECT
WINDS HIGHER THAN THE 5 TO 10 KT RANGE. THIS RIDGE WILL GRADUALLY
SHIFT EAST LATER TONIGHT AND WINDS WILL SLOWLY BECOME SOUTHERLY.
LOW PRESSURE WILL THEN ORGANIZE ACROSS THE PLAINS ON FRIDAY AND
THIS WILL ALLOW THE GRADIENT TO TIGHTEN. AS THE GRADIENT
TIGHTENS...EXPECT WINDS TO INCREASE AND BEGIN TO GUST INTO THE LOW
20 KT RANGE OVERNIGHT TOMORROW AND INTO SATURDAY...WITH THE
HIGHEST GUSTS ACROSS THE NORTHERN LAKE. AS THIS LOW TRACKS TO THE
NORTHEAST AND INTO WESTERN/NORTHERN ONTARIO SATURDAY AND INTO
SUNDAY...EXPECT A COLD FRONT TO DROP SOUTH AND TRAVERSE ACROSS THE
LAKES SUNDAY...SHIFTING WINDS TO THE WEST AND NORTHWEST BEFORE THE
NEXT HIGH BUILDS INTO THE AREA EARLY NEXT WEEK.
SHEA
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...EXCESSIVE HEAT WARNING...ILZ014-ILZ032-ILZ033-ILZ039 UNTIL 7 PM
FRIDAY.
HEAT ADVISORY...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
ILZ012-ILZ013-ILZ019-ILZ020-ILZ021-ILZ022-ILZ023 UNTIL 7 PM
FRIDAY.
IN...HEAT ADVISORY...INZ001-INZ002-INZ010-INZ011 UNTIL 7 PM FRIDAY.
EXCESSIVE HEAT WARNING...INZ019 UNTIL 7 PM FRIDAY.
LM...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1047 AM CDT THU AUG 12 2010 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 131600- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 1047 AM CDT THU AUG 12 2010 /1147 AM EDT THU AUG 12 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES WILL OCCUR THIS AFTERNOON ACROSS THE ENTIRE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HOT AND HUMID CONDITIONS WILL PERSIST ACROSS THE ENTIRE AREA THROUGH FRIDAY EVENING WITH PEAK AFTERNOON HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES. THERE IS A CHANCE OF THUNDERSTORMS FROM FRIDAY AFTERNOON THROUGH SATURDAY NIGHT AND AGAIN TUESDAY NIGHT NEXT WEEK. THE ILLINOIS EPA AND INDIANA IDEM HAVE DECLARED AN AIR POLLUTION ACTION DAY FOR FRIDAY. FOR MORE INFORMATION GO TO WWW.EPA.STATE.IL.US OR WWW.IN.GOV/IDEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-131600- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 1047 AM CDT THU AUG 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDS EXPECTED TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH SATURDAY NIGHT AND AGAIN TUESDAY NIGHT NEXT WEEK. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-131600- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 1047 AM CDT THU AUG 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY ACROSS THE FAR NORTHERN PORTION OF LAKE MICHIGAN. THE MAIN THREATS WILL BE GUSTY WINDS AND FREQUENT CLOUD TO WATER LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH SATURDAY NIGHT AND AGAIN TUESDAY NIGHT NEXT WEEK. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO ALLSOPP
1 excessive heat. Local standard time, as filed.
A 13 month old girl died of heat stress in a home in Chicago.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Excessive Heat, Cook | 2010-08-12 | 1 | Female | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258851.